Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 80, NWS Topeka, KS

July 30, 2007Anderson County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 30, 2007, 7:41 AM CDT for Anderson County, Kansas. It took effect at Jul 30, 2007, 7:46 AM CDT. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 30, 2007, 7:41 AM CDT (12:41 UTC)
In effect from
Jul 30, 2007, 7:46 AM CDT
Expired
Jul 30, 2007, 10:45 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Whole counties

County Anderson County, KS

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:55 AM CDTHEAVY RAIN 3.81 N Garnett, KSBETWEEN 630 AM AND 800 AM
Jul 30, 8:00 AM CDTFLASH FLOOD2 W Garnett, KSCAR WAS SWEPT OFF THE ROADWAY BY FLOWING WATER...AND INTO A DITCH NEAR THE INTERSECTION OF HWY 31 AND MEADE ROAD NEAR CEDAR CREEK. DRIVER WAS RESCUED AND UNINJURED.
Jul 30, 8:15 AM CDTHEAVY RAIN 3.4Garnett, KSAMOUNT OF RAIN THAT HAD FALLEN BETWEEN APPROXIMATELY 630AM AND 815AM. RAIN STILL FALLING.
Jul 30, 8:21 AM CDTHEAVY RAIN 3.81 N Garnett, KSBETWEEN 630AM AND 820 AM
Jul 30, 9:05 AM CDTHEAVY RAIN 4Garnett, KSBETWEEN 630 AM AND 900 AM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KTOP 301246
FFWTOP
KSC003-301545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
741 AM CDT MON JUL 30 2007

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1045 AM CDT

* AT 736 AM CDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING FROM 
  THUNDERSTORMS IN GARNETT. OVER TWO INCHES OF RAINFALL HAS BEEN     
  REPORTED WITHIN ONE HOUR CONTRIBUTING TO FLASH FLOODING. ONE      
  LANE IS CLOSED ALONG HIGHWAY 59 IN GARNETT. WATER WAS FLOWING      
  OVER 6TH STREET IN GARNETT. ADDITIONAL RAINFALL WILL LEAD TO THE   
  POTENTIAL OF FLASH FLOODING ACROSS CENTRAL AND NORTHERN ANDERSON   
  COUNTY.

* LOCATIONS IMPACTED INCLUDE...
  HARRIS...
  GREELEY...
  GARNETT...

RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS
ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT
TO FLASH FLOODING.

DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS
TO PROTECT LIFE AND PROPERTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION CONCERNING THE SEVERE WEATHER.

LAT...LON 3838 9550 3825 9550 3818 9533 3813 9508
      3839 9506

$$

BLAIR
1 follow-up statement
000 
WGUS73 KTOP 301538
FFSTOP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1036 AM CDT MON JUL 30 2007

KSC003-301546-
ANDERSON-
1036 AM CDT MON JUL 30 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1045 AM CDT FOR NORTHERN
ANDERSON COUNTY...

AT 1036 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
VERY HEAVY RAIN HAS ENDED...AND THE POSSIBILITY FOR FLASH FLOODING
WILL CONTINUE TO DECREASE. THEREFORE THE FLASH FLOOD WARNING IS NO
LONGER IN EFFECT.

LIGHT TO MODERATE RAIN IS EXPECTED TO CONTINUE ACROSS THE AREA 
TODAY.  WITH GROUND SATURATED FROM THIS MORNINGS RAINFALL...BE ALERT 
TO LOCAL MEDIA IN THE EVENT ADDITIONAL FLOOD WARNINGS BECOME 
NECESSARY.

LAT...LON 3838 9550 3825 9550 3818 9533 3813 9508
      3839 9506

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:27 AM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 30, 3:27 AM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
327 AM CDT MON JUL 30 2007

.DISCUSSION...

ISENTROPIC LIFT HAS KEPT THUNDERSTORMS NEARLY STATIONARY ACROSS
CENTRAL AND EAST CENTRAL KANSAS OVERNIGHT. A DEPARTING MCV WAS NOTED
OVER CENTRAL MISSOURI WHILE UPSTREAM PROFILERS AND WATER VAPOR
IDENTIFY A SHORTWAVE ACROSS NORTHEAST WYOMING INTO SOUTHWEST
NEBRASKA AND ANOTHER WAVE ACROSS MONTANA. SURFACE TROUGH WAS OVER
WESTERN KANSAS WITH A LOW CENTERED IN THE SOUTHWEST CORNER. PWS
REMAIN FAIRLY HIGH ACROSS THE AREAS THIS MORNING ACROSS THE AREA
RANGING FROM 1.5 TO 2 INCHES. THETA-E AXIS LINES UP ACROSS CENTRAL
INTO SOUTHEAST KANSAS THIS MORNING AND BECOMES MORE NORTHWEST TO
SOUTHEAST ORIENTATION THIS AFTERNOON. EXPECT ONGOING CONVECTION TO
CONTINUE AND HAVE INCREASED POPS SIGNIFICANTLY THIS MORNING. THIS
AFTERNOON THE SHORTWAVES WILL AID IN DEVELOPMENT OF CONVECTION
ACROSS NORTH CENTRAL AND NORTHEAST KANSAS ALSO REGION WILL BE IN THE
RIGHT ENTRANCE REGION OF THE UPPER JET...THUS POTENTIAL FOR LOCALLY
HEAVY RAINFALL WILL CONTINUE THIS AFTERNOON. HAVE INCREASES
PRECIPITATION CHANCES TOWARD THE NEBRASKA BORDER FOR THIS AFTERNOON.
WITH AMOUNT OF CLOUDS AND PRECIPITATION EXPECT HAVE LOWERED HIGHS IN
THE EAST CENTRAL COUNTIES TO NEAR 80.

TONIGHT...MAIN FOCUS WILL AGAIN BE ACROSS CENTRAL KANSAS WHERE THE
THETA AXIS AND FRONTOGENESIS WILL BE LOCATED ALONG WITH A 20 TO 30
KT LLJ LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE. MID LEVEL
SHEAR AXIS WILL BE LOCATED OVER CENTRAL KANSAS AND AREAS WILL STILL
BE IN RIGHT ENTRANCE REGION OF THE UPPER JET.

THE MID LEVEL FEATURE MENTIONED ABOVE MOVES LITTLE THROUGH WEDNESDAY
WITH FOCUS AGAIN ON CENTRAL KANSAS FOR BEST CHANCES OF CONVECTION.
EASTERLY FLOW SHOULD BRING IN SOME DRIER AIR FROM THE EAST THUS
CONTINUED LOWER POPS ALONG THE EASTERN CWA THROUGH THIS PERIOD. NO
CHANGES TO THE EXTENDED.

53

&&

.AVIATION...
SHOWERS AND EMBEDDED THUNDERSTORM ACTIVITY CONTINUE TO PERSIST
ACROSS CENTRAL INTO EAST CENTRAL KANSAS WITH ISOLATED CONVECTION
ELSEWHERE. WITHIN THIS AND ADDITIONAL ANTICIPATED CONVECTION THROUGH
THE MORNING HOURS...CEILINGS WILL BE OVERCAST WITHIN 3000FT AGL WITH
SCT DECKS BLW 1000FT. VISIBILITY WILL BE LOWERED TO UNDER 3 MILES IN
THE MOST ROBUST ACTIVITY. OUTSIDE OF THE CONVECTION...BROKEN DECK OF
STRATUS HAS OVERSPREAD THE AREA WITH VISIBILITIES REDUCED BETWEEN 4
TO 6 MILES. EXPECT RELATIVELY LITTLE CHANGE WITHIN THE NEXT 6 HOURS
WITH A GRADUAL INCREASE IN CONVECTIVE COVERAGE WITH TIME. FOR
ADDITIONAL DETAILS...REFER TO SHORT TERM FORECAST DISCUSSION SECTION.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 30, 5:09 AM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
509 AM CDT MON JUL 30 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-311015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
509 AM CDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. SOME OF
THE STORMS MAY PRODUCE HEAVY RAINFALL. SOME LOCALIZED FLOODING IS
POSSIBLE TODAY AND TONIGHT...ESPECIALLY SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE OUTLOOK AREA
THROUGH WEDNESDAY NIGHT. SOME OF THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING HEAVY RAINFALL TUESDAY AFTERNOON AND AGAIN
WEDNESDAY AFTERNOON...MAINLY ACROSS NORTH CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:50 PM CDTFlash Flood WatchTOPClay, Cloud, Dickinson, Geary, Morris, Ottawa and 3 more15 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.